PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of emermedjEmergency Medical JournalVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Emerg Med J. 2007 June; 24(6): 448.
PMCID: PMC2658298

Lamotrigine rash—a potentially life‐threatening complication

A 10‐year‐old boy with epilepsy presented with a maculopapular rash over the face (fig 11).). He had been started on lamotrigine 4 weeks earlier. The rash spread and he developed itching. Lamotrigine was stopped and treatment started with antihistamines and steroids. Of all the adverse events associated with lamotrigine, rash has caused the greatest concern and been the most frequent reason for stopping lamotrigine.1 The incidence is higher in children (1%) than in adults, and can range from simple rash to the more serious Steven Johnson and hypersensitivity syndromes. Rash usually occurs within 12 weeks of initiation of treatment. The risk factors include the concomitant use of valproate and exceeding the recommended starting dose or rate of dose escalation. It is difficult to predict the progression of the rash and to establish the cause. If there is no alternate explanation, it must be presumed to be due to lamotrigine; the drug should be stopped immediately and the neurologist involved in the care should be contacted to discuss how to handle the potential worsening of seizures.

figure em37754.f1
Figure 1 Face of a 10‐year‐old boy with maculopapular rash. Parental/guardian informed consent was obtained for publication of this figure.

Footnotes

Competing interests: None declared.

References

1. Mackay F J, Wilton L V, Pearce G L. et al Safety of long‐term lamotrigine in epilepsy. Epilepsia 1997. 38881–886.886 [PubMed]

Articles from Emergency Medicine Journal : EMJ are provided here courtesy of BMJ Publishing Group